Hail, Attala
- When
- August 12, 1:27 PM CST
- Where
- Attala County, 0.69 mi S of Kosciusko
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.040, -89.580
Dime to penny sized hail occurred on the south side of Kosciusko.
Showers and thunderstorms developed in a warm and humid air mass. Some of these storms produced damaging wind gusts, hail, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed in a warm and humid air mass. Some of these storms produced damaging wind gusts, hail, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 11:13 AM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 1213 PM CDT Sun Aug 12 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR flight categories are prevailing at all TAF sites this afternoon and should mostly continue that way through the next 24 hours. Scattered showers and thunderstorms are beginning to develop across the region this afternoon and coverage should increase through the remainder of the afternoon into the evening hours. Flight categories could briefly be reduced to MVFR/IFR status if convection is observed within a site's respected aerodrome. Gusty winds, heavy downpours, and frequent lightning strikes will all be possible with storms today. These storms should dissipate through the evening. /28/ && .DISCUSSION... A large swath of rain is located just to our west across portions of central Louisiana. This is associated with an area of ascent that will slowly move east today and allow for additional showers and storms to overspread the region. CAM guidance suggests greater coverage today than was the case yesterday but activity is getting a slow start. This has allowed temperatures to warm well into the mid 80s across much of the region, even nearing forecast highs for some locations in the west. That being said, I went ahead and raised high temperatures for today in these locations. Otherwise, things seem to be on track for today. There remains potential for any storm that develops to become strong to severe with gusty winds being the main concern given ample lapse rates, moisture and instability present across the region. /28/ Prior discussion below: Today and Tonight...The forecast area remains stuck between troughing aloft to the northeast, and a slowly retrograding upper low over the southern plains. While ridging tries to build into the region over the next 24 hours, another area of ascent is progged to lift northeast into the forecast area today from the southwest. This, coupled with high topping out from the upper 80s to middle 90s in this moist airmass, will result in scattered showers and storms developing across the CWA yet again this afternoon. Although convection is expected to be more widespread today, compared to Saturday, the better rain chances currently look to reside along and west of the Interstate 55 corridor. Once again, a few strong storms can't be ruled out, with an isolated storm perhaps reaching severe limits, this afternoon. Gusty winds will be possible with these storms. Still, due to the overall lack of coverage of such storms, I'll keep the HWO clear today. With the continued moist airmass, heavy rain will be likely, along with frequent lightning strikes. This activity will linger into the early evening hours, before dissipating by midnight. An isolated shower is possible during the overnight hours tonight. However, quiet conditions are expected across the forecast area overnight and into early Monday morning. Under partly cloudy skies, lows tonight will range from the upper 60s to lower 70s. /19/ Monday into next weekend... An active period of weather will extend through the upcoming workweek and into next weekend. At the beginning of the period, the ArkLaMiss will be positioned between two closed upper lows; one over the Southern Plains and another in the Ohio Valley. Some upper level ridging will begin to increase in the MS Valley between these two features, while a mid level ridge builds along the Gulf Coast. This will help to keep the region mostly dry and warm through Tuesday. The best chances of precip during the early week period will be on Monday as a once stagnant weak surface boundary progresses from south to north. By Tuesday, Pwats will have dropped by .5", from 2" to 1.5", as the ridging gets stronger. Highs will push into the mid 90's. By Wednesday, the once closed low over the southern Plains will have merged with the parent upper level westerly flow pattern, slowly deamplfying as it progresses towards the MS VAlley. Low level southerly flow will begin to increase in the ArkLaMiss ahead of this approaching system, pulling warmer, more moist air into the region from the Gulf. Confidence in stressful heat conditions developing on Wednesday continues to increase as highs are expected to creep up into the mid to upper 90s and dewpoints reach the low to mid 70s. Still will hold off on including heat in the HWO due to uncertainties in regards to the timing and range of precipitation associated with the aforementioned approaching disturbance. A series of disturbances embedded within the upper flow pattern will begin to drag across the MS River Valley as we get into the late week period. This will result in several stormy periods during this time frame. Storms and rain should aid in keeping temperatures at bay during late week and into next weekend. && .PRELIMINARY POINT TEMPS/POPS... Jackson 93 71 89 72 / 48 42 27 13 Meridian 94 72 91 72 / 33 30 35 19 Vicksburg 94 72 91 72 / 52 37 25 13 Hattiesburg 93 72 91 72 / 37 33 25 13 Natchez 92 71 91 72 / 52 34 17 12 Greenville 93 71 87 71 / 49 42 32 16 Greenwood 94 72 89 71 / 42 38 36 19 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous Weather Outlook National Weather Service Jackson MS 410 AM CDT Sun Aug 12 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 122000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 410 AM CDT Sun Aug 12 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 19 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
Special Weather Statement
National Weather Service Jackson MS
141 PM CDT SUN AUG 12 2018
MSZ019-025-121915-
Leflore MS-Sunflower MS-
141 PM CDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER AND
NORTHWESTERN LEFLORE COUNTIES UNTIL 215 PM CDT...
At 141 PM CDT, Meteorologists were tracking a strong thunderstorm
near Drew, moving southeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Sunflower and northwestern Leflore Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3393 9045 3381 9045 3381 9036 3365 9045
3389 9066 3391 9066 3396 9051
TIME...MOT...LOC 1841Z 299DEG 6KT 3381 9047
JCThe Jackson/Brandon,MS radar (KDGX), 93 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
6 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Dime to penny sized hail occurred on the south side of Kosciusko.
A tree was blown down on a car in Starkville.
One tree and multiple large limbs were blown down in West Point.
A tree was blown down along Cooper Road near the intersection of Trigg Circle.
A tree was blown down in the 800 block of Tabernacle Road.
A tree was blown down along County Road 343.
Multiple inches of water flooded the intersection of Old Canton and Ridgewood roads. Eubanks Creek was flowing across Hawthorn Drive. Floodwaters from Eubanks Creek entered several homes on Choctaw Road. Numerous roads were flooded around Jackson with multiple water rescues. An estimated five inches fell in this area during this time.
A power line was blown down along Woodvine Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766147, 766148, 766149, 766150, 766151, 766152, 766155, 766153.